Virginia, 2005

Hail and Damaging Wind in Virginia, March 28, 2005

March 28, 2005 · NWS AKQ · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 28, 11:20 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 28, 11:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1120 AM EST MON MAR 28 2005

WILL BE SENDING A QUICK ZFP AND GRID UPDATE TO ACCOUNT FOR RADAR
TRENDS. TORNADO WATCH CONTINUES ACRS EXTREME SRN VA AND NE NC. SO
FAR NO SVR TSTMS HAVE OCCURRED SO FAR...STRONGEST LINE CURRENTLY IS
LOCATED FROM JUST SE OF RIC SWD INTO NORTHAMPTON CNTY NC...TRACKING
E. W/ STRGST PORTION OF LOW LVL JET OFF THE COAST...SHEAR IS NOT AS
IMPRESSIVE AS EARLIER THIS MRNG. LATEST SATL SHOWS DRY SLOT APPRCHNG
SW CNTYS OF CWA SO WILL CONTINUE FCST FOR PSNNY SKIES ERLY THIS AFTN
FOR APRROX SE 1/2 CWA. RUC MODEL SHOWS UPR LOW CNTRD OVR WRN 1/2 CWA
BY LATE AFTN...W/ STRG VORT MAX MVG THRU SRN NC. COLD POOL
ALOFT...STEEP MID LAPSE RATES...AND SOME ADDED INSTABILITY IN AREAS
THAT SEE A LITTLE SUN WILL SET THE STAGE FOR SCTD TSTM ACTIVITY THIS
AFTN JUST ABOUT ANYWHERE. SVR THREAT WILL BE LG HAIL (AS WET BULB
ZERO HGT DROPS TO BTWN 7K-9K FT)...AND GUSTY WINDS.

...PREVIOUS AFD ISSUED AT 245 AM EST MON MAR 28 BELOW....
.SHORT TERM (TODAY THROUGH TUESDAY)...
MDLS CONSISTENT IN BRINGING SFC/UPR LOW ACRS RGN NEXT 24 HRS. RAIN
AHD OF THESE SYSTMS WORKING INTO CWA ATTM...ALTHO HVYST APPRS
DESTINED FOR WRN PTNS OF CWA. MDLS HAVE DONE AN ABYSSMAL JOB WITH
QPF LAST 24 HRS. STILL THINK THATS THE CASE...AS HAVE A HARD TIME
SEEING WIDESPREAD AMOUNTS OVER 1 INCH IN OUR CWA.

FOG A BIT OF A PROBLEM INLAND AREAS THIS MORNING...HAVE SPS COVERING
THIS AS IT DOES NOT APPEAR WIDESPREAD. HWVR...THINK IT WILL LINGER
THROUGH MRNG RUSH HOUR MOST PLACES ITS CURRENLY OCCURRING.

IN ANY EVENT...THINK SVR POTENTIAL THE BIGGER ISSUE TDA. NO WATCHES
CURRENTLY IN EFFECT ANYWHERE...AND WHILE SOME TSTMS SEEN IN WRN NC
SWD INTO WCNTRL SC...AMS OVER RGN WILL BE MRGLLY UNSTBL AT BEST THIS
MORNING. THUS...THINK ONLY LMTD CHC FOR SVR BEFORE 15Z.
THEREAFTER...XPC SOME CLRG TO TAKE PLACE...AND THIS SHOULD ALLOW AMS
TO DESTBLZ RPDLY. STEEP LAPSE RATES ACRS RGNTHIS AFTN/EVENING...AS CD
POOL ALF MOVES OVER AREA. AM THUS FAIRLY CONFIDENT SOME SVCR STMS
WILL DVLPT ACRS CWA. THINK BEST AREA WILL BE ALG/S OF A FVX TO WAL
LINE...AS MDLS SUGG WRN/NRN PTNS OF RGN TO REMAIN EITHER WEDGED OR
SEEING MODIFIED AMS.

TEMPS LKLY TO HAVE WIDE RANGE TDA. WOULD NOT BE SURPRISED FOR
WRN/NRN PTNS OF CWA TO REMAIN IN THE MID 50S...WITH LOW TO MID 70S
SRN/SERN PTNS. HAVE NOT GONE THIS DRAMATIC IN GRIDS...ALTHO DO HAVE
AB OUT A 15 DEG SPREAD FROM NW TO SE.

UPR SYS MOVES ACRS RGN TNGT/TUE MRNG...WITH LINGERING SHWRS/LGT RAIN
CONTINUING TO END FROM W TO E. SUN SHOULD BREAK OUT MOST AREAS BY TUE
AFTN...WITH TEMPS RESPONDING ACCORDINGLY. HAVE MADE LTL CHG TO ERYR
FCST HIGHS FOR TUE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
WED/THU SHOULD BE WARMEST PAIR OF DAYS SINCE EARLY JANUARY...WITH 70S
MOST INLAND AREAS. UNFORTUNATELY...THOSE ALONG THE BAY/OCEAN WILL NOT
BE AS LUCKY...SPCLY WED. ELY FLOW OFF OCEAN SHOULD KEEP TEMPS 10 DEG
OR SO COOLER THESE AREAS WED...AND 3-5 DEG COOLER ON THU.

NEXT SYS COMES THROUGH FRI/SAT. WAS TEMPTED TO BITE ON GFS PCPN FOR
THU NIGHT...BUT EVOLUTION LOOKS A LITTLE STRANGE...SO KEPT OUR FOR
NOW.

&&

.AVIATION...
IFR/LIFR EVERYWHERE THIS MRNG SHOULD PRST ALG/N OF A FVX TO WAL LINE
MOST OF DAY. XPC SRN TAF SITES TO COME UP TO MVFR. COULD BE VFR
DEPENDING UPON HOW DRY SLOT IMPACTS CLDS.
&&

.MARINE...
SCA ALL AREAS THRU TNGT...AND PSBLY TUE. COULD BE SVRL HRS BLO SCA
CRITERIA DURING THIS PERIOD...AS SFC LOW MOVES ACRS AND GRADIENT
TEMPORARILY SLACKENS. WILL NOT GET FANCY AT THIS POINT HWVR.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ630>633 AND ANZ650-652-654-656-658.
&&

UPDATE...BROWN
Hazardous weather outlook, Mar 28, 5:35 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EST MON MAR 28 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF
THE MID ATLANTIC REGION. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH
CAROLINA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SEE
SPSAKQ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING...ESPECIALLY
ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA.

SAMMLER

In the hours before

Special weather statement, Mar 28, 7:54 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 AM EST MON MAR 28 2005

NCZ012>014-030-VAZ092-093-096-281330-
BERTIE NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUFFOLK VA-
754 AM EST MON MAR 28 2005

...STRONG THUNDERSTORM MOVING INTO NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA...

AT 754 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT 20 MILES SOUTH OF RICH SQUARE...OR ABOUT
13 MILES NORTHEAST OF TARBORO...MOVING NORTHEAST AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR KELFORD...AND...ROXOBEL AT 805 AM
EST...EAGLETOWN AT 810 AM...AULANDER...AND...MILLENNIUM AT 815 AM
EST...MENOLA...AND...SAINT JOHN AT 820 AM...MURFREESBORO AT 825
AM...MAPLETON...AND...BARRETTS CROSSROADS AT 830 AM.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS.  HEAVEY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

FOSTER
Special weather statement, Mar 28, 8:15 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 AM EST MON MAR 28 2005

VAZ072>076-281400-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND
VA-
815 AM EST MON MAR 28 2005

...STRONG THUNDERSTORM MOVING THROUGH THE NORTHERN NECK...

AT 815 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SAINT STEPHENS CHURCH...MOVING NORTHEAST AT
55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR REXBURG...AND...INDIAN
NECK AT 820 AM...CARET...AND...CHAMPLAIN AT 825 AM...CHANCE AT 830
AM...FONESWOOD...AND...SINGERLY AT 835 AM...WESTMORELAND STATE
PARK...AND...LERTY AT 840 AM.

THESE STORM HAVE HAD A HISTORY OF TORRENTIAL RAINFALL...WITH RATES
UP TO 2 INCHES PER HOUR.  THE VERY HEAVY RAINFALL WILL CAUSE PONDING
OF WATER  AND LOCALIZED FLOODING ESPECIALLY IN LOW LYING AREAS.
MOTORISTS CAN EXPECT A RAPID DECREASE IN VISIBILITIES WITH THESE
STORMS. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
ALSO POSSIBLE.

FOSTER
Special weather statement, Mar 28, 8:26 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
826 AM EST MON MAR 28 2005

NCZ013>017-030>032-VAZ095>098-281415-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD
NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
826 AM EST MON MAR 28 2005

...STRONG THUNDERSTORM MOVING AFFECTING NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA...

AT 826 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF EDENTON...TO NEAR
SUFFOLK ALONG THE NORTH CAROLINA AND VIRGINIA BORDER...MOVING
NORTHEAST AT 55 MPH. STRONG THUNDERSTORMS WILL BE NEAR RYLAND AT 835
AM EST...GLIDEN AT 840 AM EST...SANDY CROSS AT 845 AM EST...ACORN
HILL AT 850 AM EST...DEEP CREEK AT 910 AM EST...CRADOCK AT 915 AM
EST.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.  VERY HEAVY RAINFALL UP
TO 1 INCH PER HOUR ARE POSSIBLE WITH THESE STORMS...AND MAY CAUSE
RAPID PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING
AREAS.

FOSTER
Special weather statement, Mar 28, 9:10 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 AM EST MON MAR 28 2005

NCZ012>017-030>032-102-VAZ079-087-088-092-093-095>098-281800-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC-
ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-
PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-

...TORNADO WATCH 102 IS IN EFFECT UNTIL 100 PM EST...

THIS WATCH IS OVER SOUTHEASTERN VIRGINIA AND NORTHEAST NORTH
CAROLINA. STRONG LOW PRESSURE IS DEVELOPING WEST OF THE AREA THIS
MORNING. THIS IS PUSHING A WARM FRONT NORTH THROUGH THE AREA. THIS IS
GENERATING THUNDERSTORMS OVER THE WATCH AREA. BECAUSE OF THE STRONG
LOW LEVEL WINDS THERE IS THE POTENTIAL FOR TORNADO DEVELOPMENT WITH
THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Mar 28, 12:01 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EST MON MAR 28 2005

VAZ084-088>091-093-094-096-281745-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA-
1201 PM EST MON MAR 28 2005

...STRONG THUNDERSTORMS MOVING INTO VIRGINIA PENINSULA...

AT 1201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SURRY TO 6 MILES WEST OF
HOLLAND...OR FROM SURRY TO FRANKLIN...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  HOLLAND AROUND 1215 PM EST...
  WINDSOR AROUND 1225 PM EST...
  WILLIAMSBURG AROUND 1230 PM EST...
  QUEENS LAKE AROUND 1240 PM EST...
  SMITHFIELD AROUND 1245 PM EST...

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORM. HEAVY RAINFALL WILL CAUSE
RAPID PONDING OF WATER ON ROAD AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Mar 28, 12:04 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1204 PM EST MON MAR 28 2005

NCZ012>017-030>032-102-VAZ079-087-088-092-093-095>098-281800-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC-
ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-
PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-

...TORNADO WATCH CANCELLED...

A COLD FRONT IS MOVING ACROSS THE AREA NOW. THIS MAY STILL TRIGGER A
FEW THUNDERSTORMS AS IT PASSES. HOWEVER THE THREAT FOR TORNADO OR
SEVERE WEATHER WITH THESE THUNDERSTORMS HAS DIMINISHED. THESE
THUNDERSTORMS MAY BE ACCOMPANIED BY BRIEF HEAVY RAIN AND WINDS UP TO
40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
March 28, 1:45 PM EST
Where
Chesterfield County, 3 mi N of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
37.417, -77.517

Shingles and siding blown off homes, and parts of fences destroyed in Meadowbrook Farms Subdivision.

Hail, Chesterfield

When
March 28, 3:50 PM EST
Where
Chesterfield County, Chesterfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -77.517

Quarter size hail covering road at Beach Road, one mile south of Courthouse Road.

Hail, Richmond

When
March 28, 4:13 PM EST
Where
Richmond County, Emmerton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -76.683

Hail, Richmond

When
March 28, 4:16 PM EST
Where
Richmond County, Farnham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -76.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442425, 5442426, 5442427, 5442428.